Heavy Rain, Iron
- When
- May 28, 12:00 AM CST to 9:00 AM CST
- Where
- Iron County, 10 mi N of Amasa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Thunderstorms produced heavy rain and minor flooding over portions of south central Upper Michigan on the morning of the 28th. Rainfall amounts from one and a half to three inches were reported over portions of Iron, Dickinson, Menominee and Delta Counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
Thunderstorms produced heavy rain and minor flooding over portions of south central Upper Michigan on the morning of the 28th. Rainfall amounts from one and a half to three inches were reported over portions of Iron, Dickinson, Menominee and Delta Counties. Storm spotters in Escanaba reported street flooding with water up to the bottoms of cars on 15th Street.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 27, 10:05 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1205 AM EDT SUN MAY 28 2006 .DISCUSSION... MAIN UPDATE CONCERN IS THUNDERSTORM POTENTIAL ON ISLE ROYALE AND TEMPERATURES. CURRENT WEATHER...15Z WATER VAPOR LOOP AND 12Z RAOBS SHOWED A BUILDING RIDGE ACROSS THE EASTERN HALF OF THE U.S. AHEAD OF A LARGE TROUGH IN THE WESTERN U.S.. SHRTWVS OF NOTE WERE OVER EASTERN LAKE SUPERIOR AND IN SOUTHERN MINNESOTA. SHRTWV OVER EASTERN LAKE SUPERIOR CAME FROM THE CONVECTIVE COMPLEX OVER IOWA YESTERDAY...AND THIS SHRTWV HELPED INDUCE A HEAVY RAINFALL MCS OVER UPPER MICHIGAN THIS MORNING. A FEW FLOOD ADVISORY STATEMENTS AND ONE FLASH FLOOD WARNING WERE ISSUED DUE TO THE EXCESSIVE RAINFALL (DOPPLER RADAR STORM TOTAL ESTIMATES FROM STORMS THAT CROSSED ESCANABA DROPPED 4 TO 5 INCHES). THIS MCS HAS SINCE WEAKENED DUE TO THE SHRTWV HEADING OFF TO THE EAST AND A LOW LEVEL JET SEEN IN THE 12Z RAOBS WEAKENING AND BECOMING DIFFLUENT OVER UPPER MICHIGAN. ANOTHER CLUSTER OF STORMS ARE CURRENTLY PROPAGATING ACROSS NORTHERN MINNESOTA WHICH HAVE PRODUCED GOLFBALL SIZE HAIL. THESE STORMS ARE ALSO BEING SUPPORTED BY A LOW LEVEL JET OVER MINNESOTA. 12Z KINL SOUNDING WAS VERY UNSTABLE WITH 4200 J/KG OF CAPE WITH NO CIN LIFTED FROM 907MB. SHEAR WAS NOT ALL TOO IMPRESSIVE ABOVE THIS LAYER...WITH EFFECTIVE SHEARS OF 20-25 KT. NONETHELESS...IT WAS HIGH ENOUGH TO GET A FEW ORGANIZED STORMS. BOTH THESE STORMS AND THE WEAKENING MCS ARE LOCATED NORTH OF A SURFACE WARM FRONT...WHICH EXTENDS FROM A 994MB LOW IN CENTRAL SOUTH DAKOTA EAST TO HAYWARD AND THEN SE TO MANITOWIC. THE OUTFLOW BOUNDARY FROM THIS MORNINGS MCS IS HOLDING THE WARM FRONT FROM MOVING NORTHWARD AT THE MOMENT. SOUTH OF THE WARM FRONT...TEMPERATURES ARE ALREADY IN THE LOW TO MID 80S ACROSS THE SOUTHERN PORTIONS OF MN AND WI...WITH DEWPOINTS RANGING FROM 65 TO 70. THIS AREA ALSO HAS 850MB TEMPS OF 20C OR GREATER BASED ON 12Z RAOBS. THIS AFTERNOON...A SHRTWV IS PROGGED TO MOVE OUT OF COLORADO AND LIFT NORTHWARD. THIS SHRTWV WILL CAUSE THE LOW LEVEL JET TO STRENGTHEN AGAIN...WITH THE RUC SHOWING 35-40KT AT 850MB AT 21Z ACROSS MN AND WESTERN WISCONSIN. THIS JET CORE WILL HELP TO BRING THE WARM AIR TO OUR SOUTHWEST INTO UPPER MICHIGAN. WITH CLEARING SKIES AND INCREASING WINDS ALLOWING FOR DEEP MIXING...GOING FORECAST HIGHS SEEM REASONABLE (AROUND 90 OVER THE INTERIOR WEST HALF OF UPPER MICHIGAN). NEXT CONCERN IS THE STORMS OVER NORTHERN MINNESOTA. CURRENT CORFIDI VECTORS FROM THE RUC SUGGEST AND EASTERLY MOTION FOR THE NEXT HOUR OR TWO...WHICH HAS BEEN HOLDING TRUE SO FAR. CORFIDI VECTORS THEN INDICATE A MORE SOUTHEASTWARD MOTION...HOWEVER...THE WARM AIR IS PUSHING NORTHWARD AT THE SAME TIME...WHICH MAY HELP TO PUSH THE COMPLEX NORTHEAST. SINCE THE LOW LEVEL JET IS STRENGTHENING...THINK THERE WILL BE NO PROBLEM MAINTAINING THE COMPLEX...SO WILL FOLLOW A MOTION THAT IS SORT OF A COMPROMISE... HEADING TO ISLE ROYALE AND THEN DROPPING TO JUST SOUTH OF WAWA BY 00Z. WILL BE KEEPING A CLOSE EYE ON THIS COMPLEX OVER THE NEXT HOUR. SMWS OR POSSIBLY AN SVR MAY BE REQUIRED FOR THIS COMPLEX IF IT DOES INDEED MAINTAIN ITSELF. .PREV DISCUSSION... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE EARLY THIS MORNING FOR MOST OF THE CENTRAL AND EASTERN CWA AS LOW LEVEL JET ACROSS NORTHERN WI AND CENTRAL UPPER MICHIGAN VEERS AROUND TO THE WEST. THIS WILL PUSH CONVECTION AND ASSOCIATED INSTABILITY AXIS/CAPE MAXIMUM TO THE EASTERN PORTIONS OF THE CWA SHORTLY AFTER SUNRISE. MAIN THREAT FROM THESE STORMS ARE FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL/INTENSE RAINFALL RATES...1 TO 2 INCHES PER HOUR THANKS TO A SPOTTER REPORT...BUT A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND HAVE DONE SO ACROSS NORTHEAST WI EARLIER TONIGHT. AFTER THE CONVECTION MOVES THROUGH...CLEARING AND DRYING TREND ALONG WITH CONTINUED WARM AIR SURGE MOVE INTO THE CWA...AND UPSTREAM SURFACE OBS INDICATE TEMPS ALREADY IN THE MIDDLE TO UPPER 70S AS OF 07Z. CAPPING SHOULD DOMINATE THE AREA THE NEXT COUPLE OF DAYS AS 700MB TEMPS WARM TO NEAR 10C PER NAM/GFS. WITH MOSTLY SUNNY SKIES EXPECTED BY THIS AFTERNOON AND AGAIN FOR MONDAY...HIGHS AROUND 90 FOR THE WESTERN HALF OF THE CWA LOOK ON TRACK...WITH COOLER TEMPS NEAR THE INFLUENCE OF LAKE MICHIGAN FROM THE SOUTHERLY WINDS EXPECTED. GIVEN THE WARM TEMPS PER THE CURRENT UPSTREAM OBS LOWS TONIGHT MAY NOT FALL MUCH ESPECIALLY FOR AREAS WHERE THE SOUTHERLY WINDS REMAIN A BIT GUSTY. LOW LEVEL MOISTURE...MID 60S DEWPTS...ALSO LOOKS TO LINGER THROUGH MON NIGHT WHICH MAY CREATE FOR SOME MUGGY CONDITIONS. NEXT CHANCE FOR RAINFALL WILL BE WHEN TROUGH ASSOCIATED WITH DEVELOPING LOW PRES IN THE CENTRAL/NORTHERN PLAINS PUSHES INTO THE UPPER GREAT LAKES MON NIGHT AND TUE. NAM/GFS/UKMET ALL INDICATE THE FRONT AND ASSOCIATED CONVERGENCE WILL REACH THE CWA A LITTLE FASTER THAN PREVIOUS EXPECTED SO HAVE BROUGHT IN PRECIP CHANCES A LITTLE QUICKER. THE FRONT LOOKS TO STALL OUT OR MOVE SOMEWHAT SLOWLY ACROSS THE CWA...SO SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUE NIGHT FOR THE WEST AND CENTRAL CWA...AND INTO WED MORNING FOR THE EASTERN CWA. OTHERWISE WITH HIGH PRES BUILDING INTO THE NORTHERN PLAINS AND UPPER GREAT LAKES...A DRYING TREND CAN BE EXPECTED FOR WED AFTERNOON THROUGH THU. && .MQT...WATCHES/WARNINGS/ADVISORIES...NONE. && AJ (SHORT-TERM) LAROSA (PREV DISCUSSION)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 432 PM EDT SAT MAY 27 2006 MIZ001>007-009>014-084-085-281200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 332 PM CDT SAT MAY 27 2006 /432 PM EDT SAT MAY 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP BY MIDNIGHT...THEN BECOME NUMEROUS EAST OF A LINE FROM BARAGA TO WATERSMEET BEFORE DIMINISHING SUNDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...WHICH COULD CAUSE LOCALIZED MINOR FLOODING UNDER MORE PERSISTENT SHOWERS. HIGH TEMPERATURES WILL RISE TO NEAR 90 ON SUNDAY. SINCE SUNDAY WILL BE THE WARMEST DAY OF THE SEASON SO FAR...AVOID STRENUOUS ACTIVITY UNTIL YOUR BODY ACCLIMATES TO THE WARMTH. DRINK PLENTY OF NON-ALCOHOLIC BEVERAGES IF YOU MUST BE ACTIVE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY HIGH TEMPERATURES WILL RISE TO NEAR 90 AGAIN ON MEMORIAL DAY...SO TAKE PRECAUTIONS TO PROTECT YOURSELF AGAINST THIS EARLY SEASON HEAT. THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT WEST OF A LINE FROM MARQUETTE TO IRON MOUNTAIN...AND THEN ON TUESDAY AND TUESDAY NIGHT ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN. A CHANCE OF THUNDERSTORMS WILL LINGER EAST OF MUNISING AND IRON MOUNTAIN WEDNESDAY MORNING. EXPECT A CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LSZ221-241>248-263-264-281200- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 332 PM CDT SAT MAY 27 2006 /432 PM EDT SAT MAY 27 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP TONIGHT AND CONTINUE INTO SUNDAY MORNING. THE THUNDERSTORMS WILL BE MOST NUMEROUS SOUTH AND EAST OF STANNARD ROCK. PATCHY FOG MAY REDUCE VISIBILITY UNDER ONE QUARTER MILE AT TIMES LATE TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS WEST OF STANNARD ROCK MONDAY NIGHT...ACROSS ALL OF LAKE SUPERIOR TUESDAY AND TUESDAY EVENING...AND THEN ACROSS EASTERN LAKE SUPERIOR LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. EXPECT A SLIGHT CHANCE OF THUNDERSTORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ221-248-262-281200- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 432 PM EDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND THEN BECOME NUMEROUS OVERNIGHT BEFORE DIMINISHING EARLY SUNDAY MORNING. PATCHY FOG MAY REDUCE VISIBILITY UNDER ONE QUARTER MILE AT TIMES LATE TONIGHT AND SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KC
The Marquette radar (KMQT), 83 km away, was scanning. The volume nearest the first event began at 06:00 UTC.
3 heavy rain, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505997, 5505998, 5505999, 5506000.